Hail, Carbon
- When
- June 15, 2:10 PM EST
- Where
- Carbon County, 2.81 mi N of Stemlersville
- Measured
- 0.88 in hail
- Reported by
- Newspaper
- Coordinates
- 40.870, -75.610
Nickel size hail fell in Franklin Township.
An upper air disturbance coupled with a weak surface trof helped develop widely scattered strong to severe thunderstorms in eastern Pennsylvania during the afternoon of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An upper air disturbance coupled with a weak surface trof helped develop widely scattered strong to severe thunderstorms in eastern Pennsylvania during the afternoon of the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 15, 11:50 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1250 PM EDT MON JUN 15 2009 .SYNOPSIS... AN UPPER AIR DISTURBANCE WILL CROSS THE REGION THIS AFTERNOON. HIGH PRESSURE WILL THEN BUILD SOUTH FROM NEW ENGLAND TUESDAY AND WEDNESDAY. THE HIGH WILL THEN HEAD OFFSHORE ALLOWING MORE HUMID AND UNSETTLED WEATHER TO RETURN TO THE REGION LATE IN THE WEEK AND NEXT WEEKEND. && .NEAR TERM /THIS AFTERNOON/... NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE GRIDS AND ZONE FORECASTS WITH EITHER UPDATE. THERE IS BETTER UPPER AIR SUPPORT WHERE THE HIGHEST POPS ARE MAINTAINED AND CONVECTION IS ONGOING. THE LATEST HI RES WRF MODELS TAKES THIS ACTIVITY ACROSS OUR NORTHERN ZONES LATER THIS AFTERNOON INTO THIS EVENING. THIS SHOULD BE THE LOCATION FOR OUR STRONGER THUNDERSTORMS GIVEN BOTH THE KINEMATIC SHORT WAVE AND THERMODYNAMIC STEEPENING LAPSE RATE SUPPORT. FARTHER TO THE SOUTH, THERE IS A NORTH TO SOUTH INSTABILITY AXIS RIGHT ACROSS CHESAPEAKE BAY ALONG A FRONTAL BOUNDARY. THE WINDS HAVE SHIFTED TO THE EAST AT KCGE AND KNAK. AS THIS BOUNDARY SHIFTS WEST THE INITIATION OF CONVECTION SHOULD HEAD WEST ALSO. BUT SINCE THE GENERAL FLOW ALOFT IS FROM THE BEST, ACTIVITY SHOULD SLOWLY WORK ITS WAY ACROSS OUR DELMARVA ZONES. NO CHANGES TO MAX TEMPS WERE MADE BECAUSE THEY ARE LAGGING GUIDANCE AND IN SPITE OF THE 12Z SOUNDINGS SUGGESTING HIER WE BELIEVE THE CURRENT MAX TEMPS REPRESENT A GOOD COMPROMISE. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... SCATTERED SHOWERS AND TSTMS SHOULD CONTINUE INTO THIS EVENING BEFORE DISSIPATING AS COOL HIGH PRESSURE BUILDS IN FROM THE NE. THIS HIGH SHOULD THEN PREVAIL TUESDAY AND TUESDAY NIGHT AND BE CLOSE ENOUGH TO THE REGION TO KEEP THE WEATHER DRY WITH BELOW NORMAL TEMPERATURES DUE TO ONSHORE FLOW. FCST TEMPS WERE AGAIN A BLEND OF MET AND MAV FCSTS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... ON WEDNESDAY, HIGH PRESSURE WILL BE OFF THE NEW ENGLAND COAST AND OUR REGION WILL BE IN AN EASTERLY FLOW ON THE SOUTHERN PART OF THE HIGH. A LOW PRESSURE SYSTEM WILL BE TO THE SOUTH OFF THE CAROLINA COAST. DEPENDING HOW CLOSE THIS LOW GETS, WE MAY HAVE SOME SHOWER ACTIVITY FOR OUR AREA. FOR NOW THE 20 POP THAT HAS BEEN IN THE GRIDS THE PAST FEW DAYS STILL LOOKS OK. TEMPERATURES ON WEDNESDAY WILL BE SEASONABLY COOL WITH READINGS 5 TO 10 DEGREES BELOW NORMAL. A BETTER CHANCE FOR SHOWERS WILL AWAIT THE ARRIVAL OF A DISTURBANCE FROM THE PLAINS WHICH COULD BRING SHOWERS OR A THUNDERSTORM WED NIGHT AND THU. THIS LOW AND FRONT WILL WEAKEN AS THEY MOVE BY TO THE NORTH. IT WILL BE FOLLOWED MY MORE DISTURBANCES FRI THROUGH SUN. THESE PROMISE TO BRING MORE SHOWERY WEATHER NEXT WEEKEND. CHC POPS ARE IN THERE FOR NOW, WHICH ALIGN WELL WITH HPC GRIDS AND SURROUNDING OFFICES. TEMPERATURES LATE NEXT WEEK AND DURING THE WEEKEND WILL BE CLOSE TO NORMAL...ROUGHLY LOW 80S FOR HIGHS AND 60 TO 65 FOR LOWS. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... SCATTERED CUMULUS ARE DEVELOPING. THEN, ATTENTION TURNS TO THE THREAT OF CONVECTION FOR THIS AFTERNOON. THE UPPER SHORT WAVE WILL ACT ON A MODERATELY UNSTABLE AIRMASS. VORTICITY IS MOSTLY CHANNELIZED. WITH ONLY WEAK INSTABILITY, CONVECTION LOOKS LIKE IT WILL NOT BE VERY WIDESPREAD OR ORGANIZED. NORTHERN TAF SITES STAND A MUCH BETTER CHANCE OF CONVECTION FROM MIDDAY INTO LATE AFTERNOON IN VIEW OF THE UPPER DYNAMICS, SO A TEMPO GROUP WAS ADDED FOR KABE AND KRDG. CENTRAL TAF SITES WERE IN THE CHANCE CATEGORY, SO A THUNDERSTORM VICINITY REMARK SHOULD SUFFICE. ONLY A SLIGHT CHANCE WAS FORECAST FOR KACY AND KMIV, SO ONLY A CB REMARK FOR THE CUMULUS WAS USED TO INDICATE ISOLATED CONVECTION. THEN, SCATTERED CONVECTIVE DEBRIS THIS EVENING MAY LEAD TO MORE LOW CLOUDINESS AND PATCHY DENSE FOG EARLY TUESDAY MORNING, ESPECIALLY NORTH, WITH A RENEWAL OF GROUND AND LOW LEVEL MOISTURE DUE TO RAIN AT KABE AND KRDG. OUTLOOK... HIGH PRESSURE WILL TRY TO NOSE ITS WAY DOWN INTO OUR AREA THROUGH THE MIDDLE OF THE WEEK. THIS SHOULD KEEP TUESDAY AND MOST OF WEDNESDAY DRY. BY THURSDAY AND INTO THE WEEKEND, THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AS SEVERAL UPPER LEVEL DISTURBANCES AND A FRONTAL SYSTEM ARE EXPECTED TO AFFECT THE AREA. && .MARINE... AN UPPER AIR DISTURBANCE WITH A SURFACE REFLECTION THIS AFTERNOON MAY LEAD TO ISOLATED CONVECTION, BUT MOST ACTIVITY IS EXPECTED OVER NORTHERN LAND AREAS THIS AFTERNOON AND THIS EVENING. OTHERWISE, WINDS AND WAVES ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA TODAY AND TUESDAY. THE GFS PAINTS MUCH LESS OF A LOW MOVING OFF THE SOUTHERN MID ATLANTIC COAST TUESDAY THAN IT DID IN EARLIER ITERATIONS, BUT THERE IS STILL SOMEWHAT OF A GRADIENT. A MORE PRONOUNCED LOW IS SEEN TO MOVE OFF THE NORTH CAROLINA COAST THURSDAY, SO CONDITIONS MAY DETERIORATE WEDNESDAY AND ESPECIALLY INTO THE END OF THE WEEK, WITH HIGHER EAST TO NORTHEAST WINDS AND ADVISORY LEVEL WAVES. AT THIS TIME, THE WINDS AND WAVES WILL NOT BE BROUGHT TOO HIGH THURSDAY AND FRIDAY, BUT WILL BE RAMPED UP A BIT OVER WHAT WAS INHERITED. SEAS MAY REMAIN ELEVATED THROUGH THE WEEKEND. SO, A SMALL CRAFT ADVISORY MAY BE NEEDED BY WEDNESDAY, AND IT MAY BE A PROLONGED EVENT, POSSIBLY CONTINUING INTO THE WEEKEND. EVEN WITH AN EASTERLY FLOW TODAY, THE RIP CURRENT RISK IS STILL LOW, AS THE FLOW IS LIGHT, THE SIGNIFICANT WAVE PERIOD IS AT SHORTER INTERVALS, AND WE ARE BETWEEN THE FULL AND NEW MOONS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...STAUBER NEAR TERM...GIGI/STAUBER SHORT TERM...STAUBER LONG TERM...OHARA AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 302 AM EDT MON JUN 15 2009 DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062- 067>071-160715- NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AND SOME OF THE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS, HEAVY RAIN AND HAIL WITH AREAS NORTH AND WEST OF PHILADELPHIA HAVING THE BETTER CHANCE OF SEEING THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-160715- KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH- OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-160715- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-160715- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 132 PM EDT MON JUN 15 2009 NJZ001-007-008-PAZ054-055-062-151930- CARBON PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ- 132 PM EDT MON JUN 15 2009 ...WIDELY SCATTERED STRONG THUNDERSTORMS WILL AFFECT CARBON...MONROE...MORRIS...NORTHAMPTON...SUSSEX AND WARREN COUNTIES... AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME WIDELY SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF MONTAGUE TO 12 MILES EAST OF WILKES-BARRE TO 16 MILES SOUTHWEST OF WILKES-BARRE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR TOBYHANNA...GOULDSBORO STATE PARK AROUND 145 PM...SKYTOP...LAKE HARMONY AROUND 200 PM...HIGH POINT...SCOTRUN AROUND 215 PM...REEDERS...JONAS AROUND 230 PM...STORMVILLE AND PENN FOREST RESERVOIR AROUND 245 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. THE THUNDERSTORM CURRENTLY IN NORTHERN PIKE COUNTY HAS EXHIBITED SEVERE CHARACTERISTICS. IF IT MAINTAINS ITS CURRENT STRENGTH, A SEVERE THUNDERSTORM WARNING MIGHT BECOME NECESSARY FOR SUSSEX COUNTY. OTHER THUNDERSTORMS ALONG THIS LINE AT THE LEAST ARE EXPECTED TO MAINTAIN THEIR STRENGTH AS THE AIR MASS INSTABILITY IS ABOUT THE SAME OVER THE REGION AS IT CURRENTLY IS OVER FAR NORTHERN PENNSYLVANIA. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 222 PM EDT MON JUN 15 2009 MDZ012-015-151945- KENT MD-QUEEN ANNES MD- 222 PM EDT MON JUN 15 2009 ...AN ISOLATED STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNES COUNTIES... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 23 MILES EAST OF BALTIMORE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR NEWTOWN AROUND 245 PM... KINGSTOWN...CHESTERTOWN AROUND 300 PM...CRUMPTON...OLD TOWN AROUND 315 PM...CHURCH HILL...BARCLAY AROUND 330 PM AND HOPE AROUND 345 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 225 PM EDT MON JUN 15 2009 MDZ015-019-152000- QUEEN ANNES MD-TALBOT MD- 225 PM EDT MON JUN 15 2009 ...AN ISOLATED STRONG THUNDERSTORM WILL AFFECT QUEEN ANNES AND TALBOT COUNTIES... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES WEST OF CENTERVILLE...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR STEVENSVILLE...STEVENSVILLE AROUND 230 PM...CHESTER AROUND 245 PM...TALBOT AROUND 315 PM...TILGHMAN ISLAND AROUND 330 PM...COPPERVILLE AND ST. MICHAELS AROUND 345 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 232 PM EDT MON JUN 15 2009 NJZ001-007>009-PAZ054-055-061-062-152000- CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA- SUSSEX NJ-WARREN NJ- 232 PM EDT MON JUN 15 2009 ...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT CARBON...HUNTERDON...LEHIGH...MONROE...MORRIS...NORTHAMPTON...SUSSEX AND WARREN COUNTIES... AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF MONTAGUE TO 13 MILES EAST OF MOUNT POCONO TO 6 MILES NORTH OF LEHIGHTON...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR GILBERT...ECHO LAKE AROUND 245 PM...STORMVILLE... SAYLORSBURG AROUND 300 PM...DANIELSVILLE...BERLINSVILLE AROUND 315 PM...BEERSVILLE...HOPE AROUND 330 PM...STEUBEN AND FORKS AROUND 345 PM. WIND GUSTS TO AROUND 45 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. IT IS POSSIBLE THAT SOME OF THESE STORMS MIGHT INTENSIFY AND BECOME SEVERE OVER THE NEXT HOUR OR TWO. IF YOU SEE THREATENING WEATHER...PLEASE SEEK SHELTER INDOORS IMMEDIATELY. TFG
The Philadelphia radar (KDIX), 144 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell in Franklin Township.
Golf ball size hail was reported in Walnutport.
Nickel size hail fell just west of Slatington.
A severe thunderstorm dropped penny to quarter size hail in Allentown.
In addition to large hail, a severe thunderstorm knocked down a few trees in Allentown.
A severe thunderstorm dropped nickel size hail that brusied apples and peaches on farms in Lower Mildford Township.
A severe thunderstorm knocked down a few trees in Quakertown Borough.
Golf ball size hail fell in Milford Township.
Penny size hail fell in Souderton Borough.
A severe thunderstorm dropped quarter size hail in Lansdale Borough.
A severe thunderstorm knocked down a large tree onto Nixon Avenue in the Roxborough section of Philadelphia and also produced pea size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179680, 179690, 179698, 179709, 179720, 179734, 179740, 179745, 179755, 179764, 179769.